Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 70, NWS Hastings, NE

May 17, 2019Dawson County, Gosper County, Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 17, 2019, 3:47 PM CDT for Dawson County, Gosper County, Phelps County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2019, 3:47 PM CDT (20:47 UTC)
Expired
May 17, 2019, 4:30 PM CDT
In force
43 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, NE, Gosper County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:38 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 17, 12:38 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1238 PM CDT Fri May 17 2019

.SHORT TERM...(Today and tonight)
Issued at 405 AM CDT Fri May 17 2019

A bit of a challenging forecast this morning as there is quite a
bit of spread in model guidance for initiation and spread of
convection this afternoon and evening. What is more
certain...however...is once convection is able to get
going...significant instability and modest shear should allow for
the convection to become organized...with severe thunderstorms
likely.

While a few thunderstorms have developed near the eastern
periphery of the forecast area this morning...these storms are
expected to remain non-severe as they slowly diminish through the
mid morning hours. The focus then shifts to our northwest where a
cold front will begin tracking southeast late in the day. Some of
the short term guidance is hinting that a few storms could develop
ahead of this front by mid afternoon...propagating northeast as
the front encroaches on the local area during the early evening
hours. Expect this front to be the focus for the best potential of
severe convection late in the day...with the potential for very
large hail, damaging wind gusts and a few tornadoes all not out of
the question. Think the focus for the strongest activity will
remain northwest of the tri-cities late this afternoon and early
evening...with the storms becoming more elevated in nature and
transitioning east across the remainder of the forecast area
during the late evening hours. While severe potential will
remain...the greatest threat for a tornado or two will be during
the late afternoon hours...with thunderstorms diminishing in both
coverage and intensity overnight.

Temperature wise...with lots of cloud cover...expect highs this
afternoon to be about 5-7 degrees below yesterdays readings
despite the very balmy start to the day. While temperatures will
drop off some behind the front overnight tonight...expect them
still to remain above seasonal norms with mid 50s and lower 60s
forecast for overnight lows early Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 405 AM CDT Fri May 17 2019

Multiple chances for unsettled weather exist across the area
through the extended periods as west southwesterly flow steers
multiple disturbances across the plains. After todays warm
readings...expect temperatures to drop back to near normal on
Saturday...with well below normal temperatures forecast for both
Sunday and Monday. Temperatures will then moderate by the middle
of next week in this southwesterly flow pattern...but likely
remain near or below average.

Overall...this looks like a fairly active period of weather...with
a few chances for thunderstorms mixed with periods of
showers...as instability is primarily limited to southern
portions of the forecast area through the extended periods with
Tuesday and Thursday afternoons being the most favored periods for
more widespread thunderstorm activity at this time.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1233 PM CDT Fri May 17 2019

Gusty southerly winds will continue this afternoon and well into
tonight, ahead of an approaching sfc cold front. Late tonight
through the end of the period, winds turn more westerly,
diminishing in speed a bit. Currently have VFR conditions going
with a SCT030 mention starting this afternoon, but will have to
monitor obs in case it becomes more of a BKN030 deck. Confidence
in impact on the terminal sites from any thunderstorm activity
isn't the highest, with the better potential looks to be to their
west-northwest, but do have a VCTS mention going. Decided to throw
in a brief period of LLWS, as the LLJ cranks up ahead of the
frontal boundary. It's on the marginal side, and models suggest
it'd be a roughly 2-4 hr period when this is possible.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...ADP
Hazardous weather outlook, May 17, 3:16 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
316 PM CDT Fri May 17 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
316 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be possible across the entire outlook
area late this afternoon through this evening, with best chances
primarily west of a line from Cambridge to Kearney to Greeley,
Nebraska. Especially in that area, very large hail to the size of
baseballs, wind gusts to around 70 MPH, and perhaps a few
tornadoes will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible Saturday afternoon and
evening, with a small chance for severe weather primarily east of
Highway 281 across both south central Nebraska and north central
Kansas.

Periodic thunderstorm chances return to the forecast from Monday
afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening, especially west of a line from Cambridge to Kearney to
Greeley. Any reports of hail, damaging wind gusts or tornadoes
would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 17, 3:35 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT Fri May 17 2019

NEZ060-072-073-172115-
Phelps NE-Dawson NE-Gosper NE-
335 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...GOSPER AND
CENTRAL DAWSON COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Johnson Lake to 10 miles north of
Arapahoe. Movement was northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lexington, Bertrand, Elwood, Overton, Eddyville, Smithfield and
Johnson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Johnson Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.

LAT...LON 4044 10000 4044 9998 4050 9998 4076 9994
      4105 9979 4105 9954 4057 9953 4035 9987
      4035 10002
TIME...MOT...LOC 2035Z 212DEG 35KT 4073 9988 4045 9994

Thies

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:40 PM CDTSpecial Weather StatementGIDGosper35 min
May 16, 8:14 PM CDTSpecial Weather StatementGIDGosper46 min
May 16, 8:24 PM CDTSpecial Weather StatementGIDDawson51 min
May 17, 3:35 PM CDTSpecial Weather StatementGIDDawson, Gosper40 min
May 17, 4:22 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson23 min
May 17, 4:46 PM CDTSevere Thunderstorm WarningGIDSherman, Valley44 min
May 17, 6:48 PM CDTTornado WarningGIDDawson57 min
May 17, 3:17 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.